Tardive dyskinesia (TD) is a neurologic syndrome. It results from using neuroleptic drugs—also called antipsychotic drugs. This class of drugs is used to treat psychiatric conditions, like schizophrenia . TD consists of a group of symptoms including:
- Abnormal twisting movements
- Abnormal postures due to sustained muscle contractions
It is unclear exactly why TD develops. Long-term use of neuroleptic drugs can cause changes in the chemistry in the brain that lead to the symptoms. Nerve cells may also become overly sensitive to certain substances. Not everyone who takes these drugs develops TD.
TD is more common in women and in people over the age of 54. Other factors that may increase your risk of TD include:
Use of neuroleptic drugs, especially if the drugs:
- Are taken in high doses for longer than six months
- Are first generation drugs, which are the first drugs developed to treat a condition
- Use of metoclopramide and prochlorperazine—These medications are used to treat gastrointestinal problems, like nausea, vomiting, delayed bowel emptying, and gastroesophageal reflux disease (GERD), especially if taken more than three months
- Possible genetic factor
- Having a disease that may require using neuroleptic drugs, such as:
TD causes repetitive movements. Movements usually occur in the face, mouth, limbs, or trunk. The movements are involuntary and serve no purpose. They may occur occasionally or all of the time. They may or may not be noticeable. Symptoms may begin while on the drug or within weeks of stopping it.
Symptoms may include:
- Sticking out the tongue
- Twisting the tongue
- Smacking lips
- Puckering lips
- Blinking eyes
- Facial tics
- Foot tapping
- Moving fingers as if playing the piano
- Rapidly moving arms, legs, or body
- Writhing movements
- Pelvic thrusts
- Noisy breathing
They can worsen with:
- Moving other parts of the body
- Taking certain drugs
Symptoms may decrease with:
- Purposely moving the affected body part
The doctor will ask about your symptoms and medical history. A physical exam will be done. Other disorders can cause symptoms similar to those of TD. The doctor will rule out other disorders before making a diagnosis. There is no specific test for TD.
Tests to rule out other disorders may include:
- Blood tests
- Imaging tests can evaluate the brain and surrounding structures. They may include:
To treat TD, your doctor may:
- Stop the neuroleptic medication
- Lower the dose
- Switch you to a different medication
- Recommend vitamin B6 or vitamin E , which may reduce the risk of worsening symptoms
Symptoms may decrease over time even if you continue to take the neuroleptic drug. Younger people tend to do better.
Some medications may help decrease symptoms, such as:
Sedatives, such as:
Antiseizure drugs, such as:
- Valproic acid
- Antipsychotic drugs that may help with movement disorders, such as sulpiride, oxypertine, tiapride and other medication, such as L-dopa, which is a type of amino acid.
Deep Brain Stimulation (DBS) is being evaluated for the treatment of TD.
If you need neuroleptic drugs to control a psychiatric disorder, consider these guidelines to help prevent TD:
Talk with your doctor about:
- Risks and benefits of the medicine
- Whether the dose is right for you and how well the drug is working
- Other medications you can try that have less risk of TD
- Whether you can take a drug holiday to take a break from using the medication
- Even a small symptom of TD that you have—early treatment works best
- Do not stop taking your medication without first talking to your doctor. If you stop the drug right away, it may trigger TD.
- See your doctor every three months.
- Reviewer: Rimas Lukas, MD
- Review Date: 05/2014 -
- Update Date: 06/02/2014 -